Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 196, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2020, 6:29 PM CDT for Etowah County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 6:29 PM CDT (23:29 UTC)
- Expired
- Aug 20, 2020, 6:56 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WUUS54 KBMX 202329
SVRBMX
ALC055-210015-
/O.NEW.KBMX.SV.W.0196.200820T2329Z-200821T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
629 PM CDT Thu Aug 20 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Etowah County in northeastern Alabama...
* Until 715 PM CDT.
* At 629 PM CDT, a severe thunderstorm was located near Aurora, or
near Attalla, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Boaz, Sardis City, Altoona, Walnut Grove, Aurora, Howelton,
Mountainboro, Gallant, Rockledge and Ramsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3419 8603 3397 8616 3398 8619 3399 8620
3398 8623 3401 8633 3406 8633 3410 8630
3418 8619 3419 8617 3419 8611 3420 8610
3420 8607
TIME...MOT...LOC 2329Z 113DEG 7KT 3408 8617
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite2 follow-up statements
664
WWUS54 KBMX 202346
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
646 PM CDT Thu Aug 20 2020
ALC055-210015-
/O.CON.KBMX.SV.W.0196.000000T0000Z-200821T0015Z/
Etowah AL-
646 PM CDT Thu Aug 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN ETOWAH COUNTY...
At 646 PM CDT, a severe thunderstorm was located over Aurora, or 7
miles southwest of Boaz, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Boaz, Sardis City, Walnut Grove, Aurora and Mountainboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3417 8611 3410 8613 3405 8621 3403 8625
3408 8632 3410 8630 3418 8619 3419 8617
3419 8614
TIME...MOT...LOC 2346Z 115DEG 8KT 3411 8622
HAIL...0.88IN
WIND...60MPH
$$
89^GSatterwhite056
WWUS54 KBMX 202356
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
656 PM CDT Thu Aug 20 2020
ALC055-210006-
/O.CAN.KBMX.SV.W.0196.000000T0000Z-200821T0015Z/
Etowah AL-
656 PM CDT Thu Aug 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ETOWAH COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3417 8611 3410 8613 3405 8621 3403 8625
3408 8632 3410 8630 3418 8619 3419 8617
3419 8614
TIME...MOT...LOC 2353Z 113DEG 7KT 3412 8624
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:53 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 20, 2:53 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 253 PM CDT Thu Aug 20 2020 .UPDATE... Long Term Update. && .SHORT TERM... /Updated at 1155 AM CDT Thu Aug 20 2020/ As noted in the previous forecast, most of the afternoon forecast is being driven by two separate features, the upper trough to our west and the weak surface boundary in the far southern CWA. This update included a slight reduction of PoPs across much of the north due to the expansive cirrus shield generated by earlier gulf coast convection. This could possibly lead to a wholesale reduction of overall CI due to the 90 degree convective temperature required for this afternoon. However, we will keep the area in the scattered to likely range due to the cold temps aloft and the slight organizational tendency thanks to the upper level feature just to our west. It is also safe to say that the weak surface boundary south will aid in the current ongoing activity as well as the likelihood to continue into the afternoon and evening hours. 17/KLAWS Previous short-term discussion: /Updated at 0355 AM CDT Thu Aug 20 2020/ Today through Friday. Satellite imagery shows an upper low circulation over southern Louisiana with an inverted trof extending northeast into north Alabama. Overnight convection that produced very heavy rainfall along the I-85 corridor formed along a low level convergence boundary. A repeat scenario not likely today as low level flow becomes more uniform from the southeast. Difficult to pinpoint which areas will see best coverage of storms today, and broad brushed area with categorical rain chances. Showers and storms will likely develop along the Gulf coast this morning where low level convergence will be highest, with convection spreading northward into central Alabama during the day. The closed upper low will generate colder 500mb temps today with values forecast to range from -9 Celsius northeast Alabama to -11 southwest Alabama. This will create enough instability aloft for a marginal risk of severe storms this afternoon and early evening, mainly along and south of I-59. Risk is limited by cooler daytime temperatures and increasing moisture aloft, reducing downdraft potential. Similar conditions on Friday as the cold core upper low lifts northeast into eastern Mississippi, and will mention a marginal risk for severe storms. As upper low approaches the state line on Friday, deeper moisture and better lift will also shift eastward, and better coverage of storms may be more along and east of I-65. 58/rose .LONG TERM... /Updated at 0243 PM CDT Thu Aug 20 2020/ Forecast conditions remain on track for the majority of the extended period as persistent troughing over the MS Valley gives way to the Bermuda High this weekend. Saturday through Sunday, maintained highest PoPs in the eastern half of the forecast area where the better combination of moisture and forcing will align downstream of the trough before it ejects towards the northeastern CONUS. Winds become southeasterly on Monday as the Atlantic ridge begins building across the Deep South. Any convection through the first half of the week will be driven by diurnal factors while our attention turns to the tropics by late Tuesday. At this time, the National Hurricane Center is issuing advisories on TD13 east of the Leeward Islands and newly developed TD14 in the Central Caribbean. Both systems are currently forecast to track around the base of the Bermuda High and venture towards the Gulf of Mexico over the next several days with TD13 nearing the southern Florida Peninsula then eastern Gulf as a hurricane by Monday/Tuesday. There is still uncertainty regarding the long range track of these systems and potential impacts to Central AL, but it is urged to stay up to date on our latest forecasts and tropical advisories from the NHC, particularly concerning TD13. More details will be resolved over the next 24 to 48 hours. 86 && .AVIATION... 18Z TAF Discussion. The combination of an upper trough to our west along with a weak surface boundary across south Alabama will dictate much of the next 24 hour forecast. The surface boundary is already generating intense convection near MGM and TOI, and secondary showers and thunderstorms in the southeast CWA are likely through the remainder of the afternoon and evening hours. Additional storms may form further north later in the period due to influence of the upper feature, however, the expansive cirrus shield may limit the coverage. 17/KLAWS && .FIRE WEATHER... Scattered to numerous showers and thunderstorms are expected for the next couple of days, primarily in the afternoon and evening hours. More isolated showers and thunderstorms are expected on Saturday followed by a developing pattern with scattered showers and storms across the south and east into early next week. Overall, minimum relative humidity values are expected to remain above ~50% for the next several days with winds out of the south and southeast through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 84 66 86 66 / 60 80 60 60 20 Anniston 69 85 68 86 68 / 60 80 60 70 30 Birmingham 70 85 69 86 68 / 60 80 50 60 20 Tuscaloosa 71 86 68 87 69 / 50 80 40 50 10 Calera 70 84 67 86 68 / 60 80 50 60 20 Auburn 70 84 68 83 68 / 70 80 50 60 30 Montgomery 71 87 69 87 69 / 60 80 40 60 30 Troy 71 87 69 85 69 / 80 80 40 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 20, 3:51 AM CDT, 14 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 351 AM CDT Thu Aug 20 2020 ALZ011>015-017>050-211200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 351 AM CDT Thu Aug 20 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible this afternoon and evening, mainly along and southeast of a line from Aliceville, to Jasper, to Gadsden. Damaging wind gusts up to 60 mph and hail up to quarter size are the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms are possible Friday afternoon and evening. Damaging wind gusts up to 60 mph and hail up to quarter size are possible. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening, and again on Friday. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Aug 20, 3:40 PM CDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Birmingham AL 340 PM CDT Thu Aug 20 2020 ALZ030>032-039-202115- Greene AL-Hale AL-Sumter AL-Marengo AL- 340 PM CDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARENGO... SOUTHEASTERN GREENE...SOUTHWESTERN HALE AND EAST CENTRAL SUMTER COUNTIES UNTIL 415 PM CDT... At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near Arcola, or near Demopolis, moving southwest at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Demopolis, Forkland, Duffys Bend, Arcola, Belmont, Birdine, Demopolis Lock And Dam and McDowell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3270 8774 3258 8765 3244 8788 3262 8799 TIME...MOT...LOC 2040Z 060DEG 6KT 3260 8781 89^GSatterwhite
Special weather statement, Aug 20, 3:58 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
358 PM CDT Thu Aug 20 2020
ALZ034-202130-
Bibb AL-
358 PM CDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
430 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashby, or 8 miles southwest of Montevallo, moving west at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brierfield Ironworks Park, Ashby and Six Mile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3304 8690 3296 8689 3292 8700 3300 8706
3306 8699
TIME...MOT...LOC 2058Z 092DEG 7KT 3300 8695
89^GSatterwhiteSpecial weather statement, Aug 20, 5:26 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Birmingham AL 526 PM CDT Thu Aug 20 2020 ALZ017-202300- Blount AL- 526 PM CDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT COUNTY UNTIL 600 PM CDT... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over Rosa, or near Oneonta, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oneonta, Cleveland, Susan Moore, Fairview, Nectar, Rosa, Easley and Hendrix. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3404 8639 3392 8645 3397 8663 3410 8652 TIME...MOT...LOC 2226Z 108DEG 9KT 3401 8650 89^GSatterwhite
Special weather statement, Aug 20, 5:38 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
538 PM CDT Thu Aug 20 2020
ALZ032>034-202315-
Hale AL-Bibb AL-Perry AL-
538 PM CDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY...HALE AND
SOUTHWESTERN BIBB COUNTIES UNTIL 615 PM CDT...
At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mertz to 6 miles east of Arcola. Movement
was north at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Greensboro, Newbern, Arcola, Greensboro Municipal Airport, Low Gap,
Mertz, Morgan Springs, Harper Hill, Wateroak, Cedarville, Laneville
and Phipps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3264 8780 3264 8775 3266 8775 3265 8777
3265 8779 3301 8750 3301 8735 3294 8726
3248 8760 3248 8767 3256 8780 3256 8779
3258 8778 3257 8776 3259 8774 3261 8775
3261 8779 3263 8781
TIME...MOT...LOC 2238Z 165DEG 22KT 3294 8733 3255 8765
89^GSatterwhiteSpecial weather statement, Aug 20, 6:10 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Birmingham AL 610 PM CDT Thu Aug 20 2020 ALZ018-202345- Etowah AL- 610 PM CDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH COUNTY UNTIL 645 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near Noccalula Falls, or near Gadsden, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gadsden, Attalla, Glencoe, Reece City, Tabor Road, Gadsden Mall, Noccalula Falls, Gadsden Steam Plant, Big Wills Creek, Crudup, Keener, Rockledge, Black Creek, Gadsden Water Works and Wilsonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3397 8592 3400 8616 3419 8610 3420 8584 TIME...MOT...LOC 2310Z 103DEG 9KT 3406 8598 89^GSatterwhite
Special weather statement, Aug 20, 6:24 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
624 PM CDT Thu Aug 20 2020
ALZ018-210000-
Etowah AL-
624 PM CDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ETOWAH COUNTY UNTIL
700 PM CDT...
At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aurora, or near Attalla, moving northwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Boaz, Sardis City, Altoona, Walnut Grove, Aurora, Howelton,
Mountainboro and Gallant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3419 8609 3400 8617 3399 8622 3402 8633
3405 8633 3410 8630 3418 8619 3419 8617
TIME...MOT...LOC 2324Z 113DEG 7KT 3407 8616
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:47 PM CDT | Special Weather Statement | BMX | Coosa | 43 min |
| Aug 19, 7:56 PM CDT | Special Weather Statement | BMX | Elmore | 34 min |
| Aug 19, 8:05 PM CDT | Areal Flood Advisory | BMX | Chambers, Randolph | 115 min |
| Aug 19, 8:31 PM CDT | Special Weather Statement | BMX | Elmore | 44 min |
| Aug 19, 8:34 PM CDT | Special Weather Statement | BMX | Tallapoosa | 26 min |
| Aug 19, 8:45 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph | 3 hr |
| Aug 19, 8:52 PM CDT | Special Weather Statement | BMX | Tallapoosa | 38 min |
| Aug 19, 9:14 PM CDT | Areal Flood Advisory | BMX | Elmore | 3 hr |
| Aug 19, 9:20 PM CDT | Special Weather Statement | BMX | Montgomery | 40 min |
| Aug 19, 9:23 PM CDT | Flash Flood Warning | BMX | Elmore | 3 hr |
| Aug 19, 9:38 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 37 min |
| Aug 19, 9:43 PM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 2 hr |
| Aug 19, 10:01 PM CDT | Areal Flood Advisory | BMX | Coosa, Tallapoosa | 2 hr |
| Aug 19, 10:05 PM CDT | Flash Flood Warning | BMX | Elmore, Montgomery | 3 hr |
| Aug 20, 10:35 AM CDT | Special Weather Statement | BMX | Pike | 40 min |
| Aug 20, 10:48 AM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| Aug 20, 11:15 AM CDT | Special Weather Statement | BMX | Bullock | 45 min |
| Aug 20, 11:52 AM CDT | Special Weather Statement | BMX | Barbour | 23 min |
| Aug 20, 1:19 PM CDT | Special Weather Statement | BMX | Elmore | 41 min |
| Aug 20, 1:40 PM CDT | Special Weather Statement | BMX | Montgomery | 35 min |
| Aug 20, 3:40 PM CDT | Special Weather Statement | BMX | Hale | 35 min |
| Aug 20, 3:58 PM CDT | Special Weather Statement | BMX | Bibb | 32 min |
| Aug 20, 5:26 PM CDT | Special Weather Statement | BMX | Blount | 34 min |
| Aug 20, 5:38 PM CDT | Special Weather Statement | BMX | Hale | 37 min |
| Aug 20, 6:10 PM CDT | Special Weather Statement | BMX | Etowah | 35 min |
| Aug 20, 6:24 PM CDT | Special Weather Statement | BMX | Etowah | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.